Format

Send to

Choose Destination
Ann Dermatol. 2015 Jun;27(3):250-6. doi: 10.5021/ad.2015.27.3.250. Epub 2015 May 29.

Tranexamic Acid Diminishes Laser-Induced Melanogenesis.

Author information

1
Department of Dermatology, Inje University, Sanggye Paik Hospital, Seoul, Korea.
2
Department of Dermatology, University of Ulsan College of Medicine, Asan Medical Center, Seoul, Korea.
3
Aesthetic Research Team, Amore Pacific Corporation Research and Development Center, Yongin, Korea.

Abstract

BACKGROUND:

The treatment of post-inflammatory hyperpigmentation (PIH) remains challenging. Tranexamic acid, a well-known anti-fibrinolytic drug, has recently demonstrated a curative effect towards melasma and ultraviolet-induced PIH in Asian countries. However, the precise mechanism of its inhibitory effect on melanogenesis is not fully understood.

OBJECTIVE:

In order to clarify the inhibitory effect of tranexamic acid on PIH, we investigated its effects on mouse melanocytes (i.e., melan-a cells) and human melanocytes.

METHODS:

Melan-a cells and human melanocytes were cultured with fractional CO2 laser-treated keratinocyte-conditioned media. Melanin content and tyrosinase activity were evaluated in cells treated with or without tranexamic acid. Protein levels of tyrosinase, tyrosinase-related protein (TRP)-1, and TRP-2 were evaluated in melan-a cells. Signaling pathway molecules involved in melanogenesis in melanoma cells were also investigated.

RESULTS:

Tranexamic acid-treated melanocytes exhibited reduced melanin content and tyrosinase activity. Tranexamic acid also decreased tyrosinase, TRP-1, and TRP-2 protein levels. This inhibitory effect on melanogenesis was considered to be involved in extracellular signal-regulated kinase signaling pathways and subsequently microphthalmia-associated transcription factor degradation.

CONCLUSION:

Tranexamic acid may be an attractive candidate for the treatment of PIH.

KEYWORDS:

Hyperpigmentation; Melanocytes; Tranexamic acid

Supplemental Content

Full text links

Icon for Korean Dermatological Association Icon for PubMed Central
Loading ...
Support Center